Alert archive / Colorado / High Wind Watches in 2025
High Wind Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Mar 3, 2025, 2:20 AM MST for 6 counties in Colorado. It took effect at Mar 4, 2025, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 3, 2025, 2:20 AM MST (09:20 UTC)
- In effect from
- Mar 4, 2025, 12:00 AM MST
- Expired
- Mar 3, 2025, 11:59 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 2, 11:33 PM MST, 2 hours 47 minutes earlier. Its key messages:
- Winter storm to bring heavy snowfall and very windy conditions to the Front Range Mountains and eastern plains Monday night and Tuesday.
- Significant travel impacts possible across the North Central Mountains starting Monday afternoon and across the eastern plains late Monday night and Tuesday due to snow and strong winds.
- The next storm system is expected late Thursday and Friday.
Area forecast discussion, Mar 2, 11:33 PM MST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1133 PM MST Sun Mar 2 2025 .KEY MESSAGES... - Winter storm to bring heavy snowfall and very windy conditions to the Front Range Mountains and eastern plains Monday night and Tuesday. - Significant travel impacts possible across the North Central Mountains starting Monday afternoon and across the eastern plains late Monday night and Tuesday due to snow and strong winds. - The next storm system is expected late Thursday and Friday. && .UPDATE... Issued at 801 PM MST Sun Mar 2 2025 Another quiet evening across the forecast area to end the weekend. Satellite shows mid/high cloud cover across most of the high country, which should spread into the plains overnight. Outside some changes in cloud cover, little other weather of note is expected through tomorrow morning, and only some minor grid edits were made in this period. We continue to watch trends in the early 00z guidance. Unfortunately, we still appear to be pretty far from a consensus at this point. The ECMWF and it's ensemble continue to trend drier/further southeast with the axis of heaviest QPF, while some 00z CAMs are much more bullish with snow potential across the Palmer Divide and eastern plains. We will hope for better agreement overnight, but these rapidly deepening storms often come with a few day-of surprises. There is better agreement about widespread wind across the plains Tuesday. With 700mb winds of 50-70kt in a cold air advection regime we should see pretty widespread gusts of 50-60 mph. Like the day shift, I did contemplate some High Wind Watches, but decided to wait and let the night shift take a closer look and try to capture all of our highlight updates at one time. && .SHORT TERM /Through Monday/... Issued at 304 PM MST Sun Mar 2 2025 Quiet day today ahead of the incoming storm. We're starting to see some cloud development over the mountains, but that will probably fade this evening before we see more significant moisture moving into the mountains later tonight. A little wind will persist in most areas, though the low lying cold spots could still cool off pretty well. Forecast lows look pretty good, though we could see the coldest spots drop to around 20 on the plains (Limon, between Greeley/Fort Morgan) with a few single digits in places like Fraser. Some low clouds are likely near the eastern border. On Monday clouds will increase over the northern mountains in the morning, then sag southward with showers breaking out in the north. Models vary in the intensity of the showers, with some of the more aggressive small scale models producing over half an inch of QPF in Larimer county. We trimmed this back a bit, but the scenario of foothills convection breaking out by mid to late afternoon seems reasonable. It should be too warm for snow below 6,000 feet until evening, with the possible exception of the Cheyenne Ridge area. Starting the Front Range Winter Storm Warning at 3 PM looks about right. We added a Winter Weather Advisory for the Rabbit Ears Pass area starting at 11 AM, as snowfall will be earlier and lighter there but still probably impactful with the snow/wind combination. Forecast temperatures look good for Monday, with temperatures dropping from the low 60s into the 40s in the afternoon from Denver northward. && .LONG TERM /Monday night through Sunday/... Issued at 304 PM MST Sun Mar 2 2025 Monday night and Tuesday a potent spring storm system is expected to impact portions of North Central and Northeastern Colorado. The majority of the models are showing a closed 500 MB low tracking from Southeastern CO. Monday evening into Western Kansas by Tuesday morning. The storm will first impact the Northern Mountains during the afternoon hours as ample QG lift, moisture and instability combines with cold air advection and favorable northwesterly orographic flow. Many of the models are focusing on the heaviest snow from Rocky Mountain National Park northwest across the Medicine Bow Range from mid afternoon through early morning Tuesday with snowfall rates between 1 and 2 inches per hour possible. These areas could see total snowfall amounts between 8 and 18 inches with lighter amounts across the remainder of the high country. The heavy snow combined with strong winds gusting to 60 mph will lead to difficult and dangerous travel. Now focusing further east across the plains, a strong pressure gradient on the back side of low will produce strong northerly winds (45 mph to 65 mph) across portions of the Northeastern Plains Monday night and Tuesday. Further west, lighter northwesterly winds are expected across the Front Range Urban Corridor due to a downsloping flow. This type of scenario is a favorable environment to produce a deformation zone on the back side of the low with a heavy band of snow associated with it. At this time, it's difficult to know the exact location and progression of the heavier band. However, confidence is highest that the heavier snow, blizzard conditions and difficult travel impacts will be from the Palmer Divide east and northeast into Northern Lincoln and Southern Washington Counties. Further north across the plains, there is still quite a bit of uncertainty in snowfall amounts and travel impacts due to model differences and a later change over from rain to snow. The model ensembles are showing 1-2" of accumulation from this system, while some of the deterministic solutions are showing up to 9 inches across our far northeastern Counties. Further west, the downsloping flow may lead to little or no accumulation across the northern Front Range Urban Corridor and adjacent plains. However, the 18Z HRRR which is somewhat stronger and further north with the upper low, brings the deformation zone further to the west. This solution is suggesting 5- 10" of snow from Metro Denver into Southwest Weld County and 6-12" across Northeastern Weld County. This is the outlier, but not out of the realm of possibility; especially, since it is March. This storm bears watching as minor changes in the storm track could have a significant effect in snowfall totals as well as travel impacts. Stay tuned. Dry and warmer weather along with lighter winds are expected on Wednesday as upper level high pressure rebuilds over the Rocky Mountain Region. A return to unsettled weather is expected on Thursday into Friday as the next storm system moves across the forecast area. The mountains should see another round of snow with this system with some rain and snow possible across the lower elevations. Dry and warmer weather is expected by next weekend as upper level high pressure rebuilds over the state. && .AVIATION /06Z TAFS through 06Z Tuesday/... Issued at 1130 PM MST Sun Mar 2 2025 Winds look to be due southwesterly at DIA overnight, with normal diurnal patterns on Monday. Models show a decent front to push down over the airport around 00Z late Monday afternoon. Winds will be from 340-350 at 18-25 knots. Gusts from 30-40 knots are possible. There will be no ceiling issues for the TAF from now through late Monday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 AM Monday to 11 AM MST Tuesday for COZ031. Winter Storm Watch from Monday afternoon through Tuesday afternoon for COZ033-034. Winter Storm Watch from Monday evening through Tuesday afternoon for COZ041-045>047-049. Winter Storm Watch from late Monday night through Tuesday afternoon for COZ042-048-050-051. Red Flag Warning from 11 AM to 6 PM MST Monday for COZ247. && UPDATE...Hiris SHORT TERM...Gimmestad LONG TERM...JK AVIATION...RJK
Hazardous weather outlook, Mar 2, 9:29 AM MST, 16 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 929 AM MST Sun Mar 2 2025 COZ030>051-031630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 929 AM MST Sun Mar 2 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong storm will move across the state Monday night and Tuesday. Precipitation will begin as rain across the lower elevations and then switch to snow Monday night with all snow by Tuesday morning. Snowfall forecast for areas along and north of I-76 is highly uncertain due to the storm track and when the change over to snow occurs. Very windy conditions are also expected to develop with this storm with gusts to 60 mph possible over the eastern plains. The strong winds and snowfall will produce considerable blowing and drifting snow with blizzard conditions possible. The worst conditions are expected to be south of Denver over the Palmer Divide and also east of Denver on I-70. Travel in these areas may become very difficult to impossible due to the blowing and drifting snow. For the mountains, snow forms Monday afternoon and will possibly be very heavy late Monday afternoon and evening as the main storm crosses the state. Snow is expected to continue through Tuesday, though the intensity is expected to lighten up. Winds to 60 mph over the higher passes are expected to produce blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:16 AM MST | Blizzard Warning | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Phillips and 2 more | 25 hr |
| Mar 3, 2:16 AM MST | Winter Storm Warning | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more | 25 hr |
| Mar 3, 2:20 AM MST | High Wind Warning | BOU | Adams, Arapahoe, Douglas, Elbert, Larimer, Lincoln and 6 more | 39 hr |
| Mar 3, 3:50 PM MST | Special Weather Statement | BOU | Weld | 40 min |
Nearby
High Wind Watches in Colorado, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.